California, 2012Flooding and High Wind in California, December 1 to 2, 2012
December 1 to 2, 2012 · NWS STO · 8 events in 7 counties and zones
A warm atmospheric river event began early Wednesday, November 28th with an initial wave of rain and snow at higher elevations above 6500 ft. A second wave came through Thursday evening, November 29th through Friday, November 30th, bringing heavier rain and more snow to the highest elevations above 7000 ft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm atmospheric river event began early Wednesday, November 28th with an initial wave of rain and snow at higher elevations above 6500 ft. A second wave came through Thursday evening, November 29th through Friday, November 30th, bringing heavier rain and more snow to the highest elevations above 7000 ft. The third wave came through Saturday evening December 1st through Sunday, December 2nd, bringing periods of moderate to heavy rainfall, flooding from overly saturated grounds and high river/stream water levels, and snow above 7000 ft. Windy conditions persisted through the event, especially Wednesday through Saturday, causing trees and tree branches to fall down and localized power outages affecting approximately 10K people. Winds were reported to reach as high as 60-70 mph in the valley/foothill region, and over 100 mph in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Nov 30, 10:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 30, 10:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1030 PM PST FRI NOV 30 2012
.SHORT TERM DISCUSSION...
STORM #2 EXITING THE REGION...BUT ON ITS HEELS A SHORT WAVE
APPROACHING THE PAC NW COAST IS ENHANCING MOISTURE TO THE N OF THE
TPW PLUME THAT WAS FOCUSED OVER OUR REGION THIS MORNING BUT HAS
SINCE SAGGED SOUTH. MOISTURE IS RELATIVELY SHALLOW...BELOW 20 KFT
BUT ENOUGH LIFT FROM SHORT WAVE TO CONTINUE TO GENERATE LIGHT
SHOWERS UNTIL STORM #3 ARRIVES SAT NITE/SUN.
STORM #3 STILL LOOKS LIKE THE MOST IMPRESSIVE OF THE 3 STORMS. LARGE
SCALE ASCENT IS STILL FORECAST TO BE WELL OFF THE CHARTS FROM
06Z-18Z SUN...AND THIS COMBINED WITH AN EVEN JUICIER TPW PLUME WITH
AN IMPRESSIVE WIDE SWATH /200-300 NM/ OF 1.40 TO 1.75 INCHES AIMED
TOWARDS THE NORCAL COAST SAT NITE AND INTO SUN MAKES THIS A MORE
POTENT STORM. THE MFR-SAC GRADIENT IS FORECAST TO INCREASE TO 17 TO
17 MBS FROM 06Z-09Z SUN WITH 60 KT 925 MBS WINDS FORECAST OVER THE
INTERIOR VLY LATE SAT NITE AND EARLY SUN MORNING. THUS...HEAVIER
PRECIP AND EVEN STRONGER WIND GUSTS ARE LIKELY WITH STORM #3 THAN #2
AND MAKES THIS STORM MORE IMPACTFUL. WITH SOILS NOW SATURATED...
RUNOFF SHOULD BE MORE EXTREME PROMPTING MORE WIDESPREAD URBAN AND
SMALL STREAM AND EVENTUAL MAIN STEM RIVER FLOODING ON SUN.
THE STORM WILL BE SHIFTING SEWD SUN AFTERNOON AND THE PRECIP AND
WIND SHOULD DECREASE FROM N TO S OVER OUR CWA SUN AFTERNOON. JHM
.PREVIOUS DISCUSSION...
.WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL LOW WHICH HAS BROUGHT
SIGNIFICANT RAIN TO THE AREA CONTINUES TO BE LOCATED OFF THE COAST.
THE SHORTWAVE AND COLD FRONT WHICH BROUGHT A BROAD BAND OF
PRECIPITATION EARLIER TODAY ARE EXITING THE REGION. THE PACIFIC
MOISTURE PLUME WHICH HAS BEEN FEEDING THIS SYSTEM HAS SLID
SOUTHWARD. IN THE WAKE OF THIS SYSTEM THERE IS MORE SHOWERY
PRECIPITATION AND BROKEN CLOUD COVER.
CURRENT RADAR SHOWS PRECIPITATION MAINLY OVER THE MOUNTAINS.
THERE HAVE BEEN NUMEROUS REPORTS OF PONDING OF WATER ON AREA
ROADS...CAR ACCIDENTS IN SLIPPERY CONDITIONS...AND SOME ROCKS DOWN
ON FOOTHILL/MOUNTAIN ROADS. OROGRAPHIC LIFT HAS BROUGHT IMPRESSIVE
24 HOUR RAINFALL TOTALS TO THE AREA. THE FACT THAT IT IS STILL
FALL AND THERE IS QUITE A BIT OF ROOM FOR AREA RESERVOIRS TO FILL
IS A MAJOR REASON WHY THIS EVENT IS NOT CAUSING LARGE SCALE
FLOODING.
SEVERAL INCHES OF SNOW FELL ON INTERSTATE 80 AT DONNER PASS AS
HEAVIER SHOWERS PASSED THROUGH THIS AFTERNOON DROPPING SNOW LEVELS
DOWN TO AROUND 7000 FEET. WEBCAMS AND REPORTS SHOW THIS HAS
LARGELY ENDED. SNOW LEVELS MAY DROP SOME OVERNIGHT BUT LITTLE
ACCUMULATION IS EXPECTED. HIGHER SNOW LEVELS ARE ANTICIPATED FOR
SATURDAY AND EARLY SUNDAY LIMITING SNOWFALL TO HIGHER ELEVATIONS.
INSTABILITY BEHIND THE FRONT OVER THE NORTHERN PORTION OF THE
FORECAST AREA THIS AFTERNOON WAS LIMITED BY A LACK OF COLD AIR
ALOFT AND THE SHORT PERIOD OF DAYLIGHT THIS TIME OF YEAR.
THUNDERSTORMS THAT FORMED WERE GENERALLY ISOLATED AND RELATIVELY
WEAK.
ANOTHER SYSTEM ARRIVES EARLY SATURDAY BRINGING MORE RAIN TO THE AREA.
THIS LOOKS LIKE A WEAKER SYSTEM THAN WE SAW TODAY. THE MUCH MORE
IMPRESSIVE SYSTEM ARRIVES SATURDAY NIGHT INTO SUNDAY MORNING. THIS
HAS A WIDE PLUME OF MOISTURE AND GOOD DYNAMICS TO BRING THE
HEAVIEST AMOUNT OF PRECIPITATION SEEN WITH THE RECENT SERIES OF
STORMS. SEVERAL LOCATIONS IN THE UPPER SACRAMENTO RIVER ARE LIKELY
TO REACH AND EXCEED FLOOD LEVEL. SMALLER STREAMS...ESPECIALLY OVER
THE NORTHERN PORTION OF THE FORECAST AREA ARE ALSO LIKELY TO
FLOOD. DEBRIS FLOWS NEAR BURN AREAS REMAINS A POSSIBILITY. A FLOOD
WATCH CONTINUES THROUGH MONDAY AFTERNOON.
WIND IS ANOTHER ISSUE AND WINDY CONDITIONS WILL CONTINUE THROUGH
SUNDAY. A WIND ADVISORY CONTINUES INTO SUNDAY. WHEN COUPLED WITH
SOAKED GROUND THE WIND COULD CAUSE TREES TO UPROOT. FALLING TREES
AND BRANCHES MAY CAUSE LOCAL POWER OUTAGES. THE STRONGEST WINDS
ARE EXPECTED SATURDAY NIGHT INTO EARLY SUNDAY WHEN THE SURFACE
GRADIENT BETWEEN MEDFORD AND SACRAMENTO REACHES AROUND 15 MB.
WINDS GUSTING TO 50 MPH IN THE VALLEY ARE POSSIBLE THEN...WITH
GUSTS TO 70 MPH IN THE MOUNTAINS.
DRIER WEATHER ARRIVES ON MONDAY AS WEAK RIDGING MOVES INTO THE
AREA. EK
.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)
ANOTHER DEEP MOISTURE PLUME WILL DEVELOP OVER THE EASTERN PACIFIC
AS UPPER LOW DROPS SOUTH FROM THE GULF OF ALASKA. THIS LOW WILL
DEEPEN THE TROUGH AND PUSH DEEP MOISTURE INTO NORTHERN CALIFORNIA
ON TUESDAY. WILL KEEP HIGH END CHANCE TO LIKELY POPS DURING THIS
PERIOD SINCE MODELS CONTINUE TO SHOW GOOD AGREEMENT FOR THIS
UPCOMING PATTERN. SHOWER CHANCES CONTINUE ON WEDNESDAY AS TROUGH
MOVES THROUGH WITH LINGERING MOISTURE AND INSTABILITY...ALTHOUGH
MOISTURE VALUES ARE LOWER VERSUS TUESDAY. A DRIER NORTHWEST FLOW
IS THEN PROGGED TO DEVELOP INTO THE WEEKEND AS RIDGE DEVELOPS OVER
THE PACIFIC. AT THIS TIME THE ECMWF AND GFS ARE IN VERY GOOD
AGREEMENT THROUGH THE EXTENDED.
&&
.AVIATION...
SHOWERS WILL CONTINUE ACROSS INTERIOR NORCAL TONIGHT INTO EARLY
TOMORROW AS THE AREA LIES IN MOIST FLOW BETWEEN TWO WEATHER
SYSTEMS. SAC VALLEY TAF SITES WILL SEE INTERMITTENT MFVR OR EVEN
LOCAL IFR CEILINGS OVERNIGHT WITH SCATTERED SHOWERS...WITH THE
BETTER CHANCE OF MVFR OVER THE NORTHERN AND EASTERN SIDES OF THE
SAC VALLEY. GUSTY WINDS CONTINUE AROUND 15-25KTS WITH LOCAL GUSTS
UP TO 35KTS. A LULL IS EXPECTED SATURDAY AFTERNOON BEFORE CLOUDS
INCREASE AND ANOTHER SYSTEM MOVES IN LATE IN THE DAY...BRINGING A
RETURN TO WINDY CONDITIONS IN THE CENTRAL VALLEY.
IN THE FOOTHILLS AND MOUNTAINS...WIDESPREAD IFR/LIFR CONTINUES
OVERNIGHT WITH PERSISTENT SHOWERS CAUSING LOW CIGS ALONG WITH
SOME WINDY CONDITIONS. SNOW LEVELS ABOUT 7000 FEET AND HIGHER.
-DVC
&&
.STO WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY AFTERNOON BURNEY BASIN / EASTERN
SHASTA COUNTY...CARQUINEZ STRAIT AND DELTA...CLEAR LAKE/SOUTHERN
LAKE COUNTY...MOTHERLODE...MOUNTAINS SOUTHWESTERN SHASTA COUNTY
TO NORTHERN LAKE COUNTY...NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY...NORTHERN SAN JOAQUIN VALLEY...SHASTA LAKE AREA /
NORTHERN SHASTA COUNTY...SOUTHERN SACRAMENTO VALLEY...WEST SLOPE
NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.
WIND ADVISORY UNTIL 10 AM PST SUNDAY BURNEY BASIN / EASTERN
SHASTA COUNTY...CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...NORTHERN
SACRAMENTO VALLEY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY...
WESTERN PLUMAS COUNTY/LASSEN PARK.
WIND ADVISORY UNTIL 4 PM PST SUNDAY WEST SLOPE NORTHERN SIERRA
NEVADA.
WIND ADVISORY FROM 10 PM SATURDAY TO 10 AM PST SUNDAY CENTRAL
SACRAMENTO VALLEY...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.
WIND ADVISORY FROM 10 PM SATURDAY TO 4 PM PST SUNDAY CARQUINEZ
STRAIT AND DELTA...MOTHERLODE...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.
FLOOD WATCH THROUGH MONDAY AFTERNOON CENTRAL SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Nov 30, 7:00 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI NOV 30 2012
CAZ013>019-063-064-066>069-011500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI NOV 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG PACIFIC FRONTAL SYSTEM MOVING THROUGH NORTHERN CALIFORNIA
WILL BRING PERIODS OF HEAVY RAIN...WIND AND HIGH ELEVATION SNOW. THE
FRONT WILL MOVE INTO THE SIERRA CASCADE RANGE LATER THIS MORNING
WITH SHOWERS CONTINUING ELSEWHERE THROUGH TODAY. MORE RAINFALL IS
EXPECTED OVER SHASTA COUNTY TONIGHT.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
* FLOOD STATEMENT............SEE WGUS86 KSTO - FLSSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THE THIRD AND MOST POWERFUL FRONTAL SYSTEM IN THE CURRENT SERIES IS
EXPECTED TO MOVE INTO NORTHERN CALIFORNIA SATURDAY AFTERNOON AND
NIGHT. THIS SYSTEM WILL BRING PERIODS OF HEAVY RAIN AND STRONG WINDS
THROUGH SUNDAY AFTERNOON. DRIER WEATHER IS EXPECTED MOST AREAS
MONDAY WITH ANOTHER ROUND OF RAINFALL EXPECTED TUESDAY AND
WEDNESDAY.
* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Nov 30, 8:16 PM PST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
816 PM PST FRI NOV 30 2012
CAZ013>019-063-064-066>069-011630-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
816 PM PST FRI NOV 30 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO WOULD LIKE TO
THANK OUR PROFESSIONAL WEATHER SPOTTERS FOR THEIR DEDICATED WORK
IN THESE SERIES OF STORMS. HERE IS THE LATEST 24 RAIN TOTALS FROM
OUR SPOTTERS. PLEASE BE PREPARED FOR ANY TYPE OF FLOODING. PLEASE
BE SAFE.
LA04......COBB..............7.79
PL29......ROSEVILLE.........2.23
BUO2......CHICO.............2.30
SA37......RANCHO CORDOVA....2.02
TU67......SONORA............3.36
SJ16......STOCKTON..........0.69
PL60......AUBURN............MINOR FLOODING
SH26......SHINGLETOWN.......1.41
SA148.....ELK GROVE.........1.77
TU66......TUOLOMUE..........WIND GUST TO 57 MPH
EL04......LOOMIS............1.58
PL22......FORESTHILL........2.77
PU27......QUINCY............4.48
EL12......CAMINO............1.93
SH111.....REDDING...........2.82
BU15......PARADISE..........4.00
NV08......NEVADA CITY.......3.46
NV36......KINGVALE..........3.70
SH10......SHASTA DAM........6.50
SH09......SIMS..............7.50
EL38......PACIFIC HOUSE.....1.63
SH40......SHASTA LAKE.......4.30
SA80......SOUTH SACRAMENTO..2.05
SH44......SHINGLETOWN.......2.67
SH14......BURNEY............2.50
THANKS!
...24 RAINFALL TOTALS FOR (ASOS) AUTOMATED SURFACE
OBSERVING SYSTEMS...
ALTURAS...................0.48
TAHOE VALLEY..............2.21
BLUE CANYON...............5.52
MOUNT SHASTA..............2.86
REDDING...................1.06
RED BLUFF.................1.50
OROVILLE..................1.40
MARYSVILLE................1.94
SACRAMENTO................1.94
SACRAMENTO EXEC...........1.80
SACRAMENTO INTL AP........1.19
TRAVIS AFB................1.43
VACAVILLE/NUT.............1.86
STOCKTON AP...............1.39
MODESTO AP................0.80
POWELL
Event by event
4 flood, 2 winter weather, 1 heavy rain, 1 high wind. Local standard time, as filed.
Winter Weather, Mt Shasta/Western Plumas County
- When
- December 1, 12:00 AM PST to December 2, 6:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- SNOTEL
A series of storm waves, associated with a warm atmospheric river event, came through Northern California and dropped several inches of snow for the Sierra Nevada mountains. Snow began in the morning of Nov 28, and dropped about 27 inches of snow at Lower Lassen Peak between Nov 28-30. Additional snow fell with the event, bringing the Lassen storm total to about 39. The most intense 24 hour period occurred between Thursday and Friday with 15 at Lassen, which occurred during our winter storm warning. Winds were reported to gust up to 80-100+ mph at the highest elevations.
Winter Weather, West Slope Northern Sierra Nevada
- When
- December 1, 12:00 AM PST to December 2, 12:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- SNOTEL
A series of storm waves, associated with a warm atmospheric river event, came through Northern California and dropped several inches of snow for the Sierra Nevada mountains. Over 20 of snow was reported at Sierra at Tahoe (7000-8000 ft) on Nov 28-30, with a storm total of 38 for the whole event. Ebbetts Pass (8765 ft) received 25 on Nov 28-30, with a storm total of 30 through Dec 2. Blue Lakes (8000 ft) received approximately 15 through Nov 30, with a couple more inches that fell through Dec 2. CSS Lab (6855 ft) located along I-80 received approximately 7 through Nov 30, and had a total of 12 as a storm total through Dec 2. The largest accumulations of snowfall occurred Thursday into Friday (Nov 29-30), and again Saturday into Sunday (Dec 1-2). Winds were reported to gust up to 80-100+ mph at the highest elevations.
Heavy Rain, El Dorado
- When
- December 1, 5:00 AM PST to December 2, 3:00 PM PST
- Where
- El Dorado County, Shingle Spgs
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.670, -120.930
Several series of waves containing heavy rainfall hit northern California during a high impact atmospheric river event. The last series of waves that occurred Dec. 1st and Dec. 2nd dropped an additional 1-2 inches of rainfall in the motherlode region...on top of the 4-8 inches that had already fallen previously in the first series of waves. Grounds became overly saturated, which caused trees to collapse from saturated soils and heavy absorption of water. At approximately 8 am on Dec. 4th, one oak tree fell on a vehicle that was traveling 40 mph in a Ford F-150 pickup truck on westbound Green Valley Road, approaching Ponderosa Road, killing a 48 year old man after failing to avoid the falling oak tree. The other passenger in the back of the vehicle, a 10 year old boy, was unharmed.
Flood, Butte
- When
- December 1, 11:00 AM PST to December 2, 8:00 PM PST
- Where
- Butte County, 2.11 mi NW of Big Bend to 2.04 mi NW of Big Bend
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.724, -121.495
A series of consecutive heavy rainfall events caused local flooding due to ground saturation and steep terrain. California Highway Patrol indicated that SR70 was closed from the Jarbo Gap area to Greenville along the Feather River due to extremely heavy rains and run off from the steep terrain. Damage was reported for the roadway and possibly to the bridge. Closure began at Big Bend Road on SR70 in area indicated.
Flood, Butte
- When
- December 1, 3:00 PM PST to 10:00 PM PST
- Where
- Butte County, 8.52 mi WSW of Biggs to 8.91 mi WSW of Biggs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.363, -121.862
A series of consecutive heavy rainfall events caused creeks and streams to rise rapidly due to ground saturation. A spotter reported flooding in the Butte Sink area along the Butte and Colusa County border. Approximately 4 inches of water has accumulated over the Gridley Rd-Colusa Hwy roadway, which has closed the road.
High Wind, Burney Basin/Eastern Shasta County
- When
- December 2, 12:00 AM PST to 9:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
A series of storm systems brought heavy rain and wind to northern California. In particular, winds increased overnight late Saturday night December 1st ahead of frontal rainband that moved through...and strong winds continued into Sunday morning December 2nd. A trained spotter reported multiple trees down, including one that fell onto a house that pierced two holes in his neighbor's roof. Another fallen tree in the area took out the siding of a garage nearby. Trees were down all throughout interior northern California from strong winds and saturated grounds, blocking roadways and taking out power lines. Winds in eastern Shasta County were estimated to gust up to 60-70 mph.
Flood, Shasta
- When
- December 2, 6:00 AM PST to 10:00 AM PST
- Where
- Shasta County, 1.7 mi WNW of Bella Vista to 3.78 mi SSW of Bella Vista
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.639, -122.260
A series of consecutive heavy rainfall events caused creeks and streams to rise rapidly due to ground saturation. Two to three feet of water was reported at the intersection of Highway 299 and Dry Creek Rd, as well as flooding farther northeast on Highway 299 from Montgomery Creek.
Flood, Sacramento
- When
- December 2, 8:00 AM PST to 3:00 PM PST
- Where
- Sacramento County, 1.77 mi NW of Carmichael to 1.05 mi ENE of Arcade
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.646, -121.345
A series of consecutive heavy rainfall events caused creeks and streams to rise rapidly due to ground saturation. Reports of a trailer park flooded on Sunday due to rising creek levels along Arcade Creek. Winding Way (road) was reported as flooded in low lying areas as well.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2012$415 million · 20 events
- Drought in Texas, December 1 to 31, 2012$50 million · 24 events
- Drought in Oklahoma, December 1 to 31, 2012$55 million · 3 events
- Winter Storm and Heavy Snow in Montana, December 1 to 2, 20121 death · 3 events
- Drought in Texas, December 1 to 31, 2012$98,000 · 41 events
- Drought in Oklahoma, December 1 to 31, 201248 events
- High Wind in Nevada, December 1 to 2, 2012$80,000 · 76 kt wind · 3 events
- Drought in New Mexico, December 1 to 31, 201239 events
- Drought in Nebraska, December 1 to 31, 201230 events
- Drought in Arkansas, December 1 to 31, 201228 events
- Drought in Missouri, December 1 to 31, 201227 events
- Drought in Nebraska, December 1 to 31, 201227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416054, 416055, 418625, 425734, 425739, 417846, 417818, 417837.